Injecting Oneself

Injections, Injectables, MS, multiple sclerosis drugs, Betaserone,
Line 'em up - shots for everyone!!

“I have to do what?”  That’s what I said to the neurologist who told me I was going to have to be giving myself shots – every other day – for the rest of my life.  WHAT???  But I don’t like shots – even when someone else is giving them to me.  How could I possibly stick a needle in myself and squeeze medicine into my body?  The thought made me sick.  Well, sicker.  I was already sick – that’s the point, really.  I had double vision, absolutely no energy, Bell’s Palsy, cog fog (my affectionate term for that state of confusion that can cause we MS’ers to forget our own spouse’s name – that’s another story), I had burning, tingling, hot spots, cold spots, severe pain and a partridge in a pear tree.  Well, not so much that last one, but everything else.  Now they want me to add an injection – every other day – to this joy????  Are they kidding me??

Nope.  They weren’t kidding me.  My doc, at the time, pushed several 3 ring binders toward me and told me to read them carefully.  They were the pharmaceutical company’s promotional – oops, I mean – educational materials, that I was to digest and come back with an answer – QUICKLY – about which one I chose.  What I learned was that whichever I chose of the 3 disease modifying drugs that my doctor suggested, there were a lot of side effects and no promises that this was going to even slow the progression of this degenerative, progressive disease.  Alrighty then.  I got down to business, learned everything that I could learn about them and made my decision – Betaserone.  Why that one?  Having a steady-state of medication in my system just rang true with me.  I wanted a sentry on the job all the time – something that could keep an eye on my overactive autoimmune system (our best guest at the time) and calm it down when it got too excited.  Betaserone seemed like the drug for me.  I went back to my doctor, told him what I had decided and he agreed, telling me that if I were his wife, that’s what he’d put me on too.  So – one more decision made and I’m feeling good about it – well, as good as one can feel about injecting oneself with what several of my fellow bloggers term “toxic chemicals.”  🙂  The Beta nurse came over to my house and taught me how to self-inject.  Not alot of fun, but hey, you gotta do what you gotta do!

And so it goes – every other night, just before I go to bed, I load up that syringe with what I term my “liquid gold,” load it into the autoinjector (that way I don’t have to see it shooting into me!), and inject what I hope will prove to be a successful agent of change in my body.  We’ll see.  I shoot up just before bed in an attemtp to sleep through as much of the side effects as possible.  I’ve been awakened shaking so hard with my teeth chattering, racked with pain, muscles in complete spasm.  Good times, good times.  But for the most part, I sleep through them.  On a rather regular basis, the day after a shot is uncomfortable.  They term it “flu-like symptoms.”  Okay, I’ll go along with that.  Everything aches, I’m very tired and all I want to do is curl up in bed.  Thank goodness I have a family, a job, and this blog that need my attention or that’s just what I’d do.

Occasionally, like last night, I just don’t want to give myself a shot again.  I feel like a pincushion.  I have some “shot spots” that have hurt for months.  Several are hard little knots that are angry red bumps at the surface and painful lumps underneath.  I have so many red spots on my body it’s tough to find a good spot to place the next one.  On those nights, I really have to have a talk with myself and remind myself how lucky I am.  Not so many years ago, these drugs didn’t exist and a diagnosis of MS was akin to a death sentence.  So – I take a deep breath, load it up, ready, steady, shoot.  Done.  Good night.

 

 

 

Special thanks to akeeris at http://www.freedigitalphotos.net/images/view_photog.php?photogid=2242 for use of the syringe photograph. 

7 thoughts on “Injecting Oneself”

  1. Kathy I’m so sorry that that has become your norm. I often think of you when my baby is having a hard day with her disease. She doesn’t require shots but her 22 pills a day wear on her. We try to remember to be thankful for the good days she does have. To be thankful for the medicines that keep her “healthy”. To be thankful that she has doctors and teachers that care. That we have family and friends who support us and do their best to understand our “norm”. Thankful that David has a career that provides the medicines that she needs. Please know that even though we may not see you as often as we’d like, you are constantly in our thoughts and prayers. You serve as a role model for the person we hope she will become. A strong, independent woman, taking her life in stride and always fighting for the greater good. Thank you so much for being you.

  2. What a great post- telling the the tale of the awful side of staying well… the irony of hurt and pain that we pray brings about healing. Keep writing, dear Kathy, you are helping those who are walking the same road and you help those of us on the “outside” understand how this illness effects people we love and care about.

  3. My heart aches when I read what you go through, although I’ve known about it for as long as you have been doing the injections. Your ability to put forth the information in a format that others can understand will hopefully do just that, bring an understanding for those who have not ever had to watch as a loved one is put to the tests no one should have to endure.

  4. Hi There I was riveted by your post when you stated that you wake up shaking and with teeth chattering. I have just been diagnosed with MS and have thia shaking which wakes me up from sleep most especially when I have had a hard day. It doesn’t happen during waking hours. Is it a well known symptom? When I had these episodes initially I told my Gp and he said it sounded as though I had an infection – which I knew I hadn’t – and nothing further was done about it. I do still get it after a long day or when I am really tired. Do you know if this is a recognised MS symptom? Hope you are feeling reasonablt OK – and thanks for the info. MARY WOOD mary.wood3@virginmedia.com

  5. Lori-Jo Carroll

    I’ve been diagnosed with MS for 12 years. I take weekly injections of Avonex. I am on disability retirement and I live alone (another scary part) I fall frequently. I participate in physical therapy to help with this. Another great problem I have is extreme fatigue for which there has been relief. Does anyone have any insight or experience with this symptom. I’d be most appreciative for any suggestions. I have viewed the MS calendar and hope to participate in the open house in Albany on Tuesday.

  6. I too have been diagnosed with MS. I am on Avonex which requires an injection once per week. I tried the Rebif and had terrible side effects and headaches which I could not control. Avonex works best for me. I too went through the ” I am tired of being a pin cushion” stage until I read a story of a child who had MS and was confined to a wheelchair. I had to rethink my situation and be thankful for the medication and the fact that I am still able to function normally for the most part. I decided that I wanted to be a part of the solution…and not the problem. MS is an ugly debilitating disease butg together, we can fight this ugly monster.

Leave a Comment

Your email address will not be published. Required fields are marked *